Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 2008, 2:50 PM CDT for Fillmore County, Mower County, Olmsted County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 2:50 PM CDT (19:50 UTC)
- Expired
- Aug 14, 2008, 3:12 PM CDT
- In force
- 22 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:08 PM CDT | FUNNEL CLOUD | Racine, MN | FUNNEL CLOUD LASTED ABOUT 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 141950 SVRARX MNC045-099-109-142030- /O.NEW.KARX.SV.W.0166.080814T1950Z-080814T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA... NORTHEASTERN MOWER COUNTY IN SOUTHEAST MINNESOTA... SOUTH CENTRAL OLMSTED COUNTY IN SOUTHEAST MINNESOTA... * UNTIL 330 PM CDT * AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR I 90 EXIT 209...OR 9 MILES SOUTH OF ROCHESTER...MOVING SOUTH AT 17 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RACINE AROUND 310 PM... HAMILTON AROUND 315 PM... GRAND MEADOW AND SPRING VALLEY AROUND 330 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF LEFT UNPROTECTED. LAT...LON 4362 9234 4365 9267 4393 9247 4391 9236 TIME...MOT...LOC 1950Z 012DEG 14KT 4386 9246 $$ BINAU
2 follow-up statements
000
WWUS53 KARX 142008
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT THU AUG 14 2008
MNC109-142018-
/O.CAN.KARX.SV.W.0166.000000T0000Z-080814T2030Z/
OLMSTED MN-
308 PM CDT THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OLMSTED COUNTY
IS CANCELLED...
LAT...LON 4365 9267 4384 9250 4383 9249 4383 9246
4384 9245 4384 9237 4362 9234
TIME...MOT...LOC 2008Z 012DEG 14KT 4379 9248
$$
MNC045-099-142030-
/O.CON.KARX.SV.W.0166.000000T0000Z-080814T2030Z/
FILLMORE MN-MOWER MN-
308 PM CDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN MOWER AND NORTHWESTERN FILLMORE COUNTIES...
AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR RACINE...OR 15 MILES SOUTH OF
ROCHESTER...MOVING SOUTH AT 16 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMILTON AROUND 315 PM...
GRAND MEADOW AND SPRING VALLEY AROUND 330 PM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4365 9267 4384 9250 4383 9249 4383 9246
4384 9245 4384 9237 4362 9234
TIME...MOT...LOC 2008Z 012DEG 14KT 4379 9248
$$
BINAU000
WWUS53 KARX 142012
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT THU AUG 14 2008
MNC045-099-142023-
/O.CAN.KARX.SV.W.0166.000000T0000Z-080814T2030Z/
FILLMORE MN-MOWER MN-
313 PM CDT THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOWER AND
NORTHWESTERN FILLMORE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.
LAT...LON 4365 9267 4384 9250 4383 9249 4383 9246
4384 9245 4384 9237 4362 9234
TIME...MOT...LOC 2013Z 012DEG 14KT 4377 9249
$$
BINAUWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 14, 2:45 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT THU AUG 14 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY CURRENTLY...WEAK 500 MB TROUGH/SHORTWAVE ENERGY...ALONG WITH SOME WEAK SFC CONVERGENCE...WERE WORKING WITH LESS THAN 1000 J/KG MLCAPE TO FIRE SCATTERED SHOWERS/STORMS ACROSS THE AREA. THE SOUTHWARD MOVING PCPN WILL CONTINUE INTO THE EVENING...DIMINISHING AS THE WEAK FORCING LOSES THE INSTABILITY AND HIGH PRESSURE/DRIER AIR SINKS IN FROM THE NORTH. SOME ISOLATED STRONGER STORMS WILL BE POSSIBLE THROUGH SUNDOWN...WITH 1/2 INCH HAIL AND WIND GUSTS OF 30-40 MPH POSSIBLE...ALONG WITH TORRENTIAL DOWNPOURS. VERY INTERESTING UPPER LEVEL PATTERN TO PERSIST INTO THE WEEKEND...WITH A CLOSED 500 MB LOW DROPPING NEARLY DUE SOUTH ACROSS THE PLAINS AND FRONT RANGE OF THE ROCKIES...WHILE THE MAIN TROUGH AXIS SWINGS FROM THE GREAT LAKES SOUTHEAST ACROSS THE APPALACHIANS. AT THE SFC...A HIGH SLIDES SOUTHWARD ACROSS THE REGION...AND LOOKS TO BE THE DOMINANT WEATHER FEATURE FOR FRIDAY AND THROUGH THE WEEKEND. THIS SHOULD KEEP THE BULK OF THE REGION DRY...WITH PLENTY OF SUN. HOWEVER...BOTH THE 14.12Z GFS/NAM HINT AT DROPPING A SFC BOUNDARY ACROSS NORTHERN PARTS OF THE REGION BY SATURDAY NIGHT...ASSOCIATED WITH SHORTWAVE ENERGY OVER SOUTHEAST CANADA. WHILE THERE WILL BE NO GULF MOISTURE TO TAP INTO...AS THE WIND FIELDS HOLD FROM THE WEST TO NORTHWEST...850 MB MOISTURE TRANSPORT VECTORS INDICATE SOME MOISTURE TO WORK WITH. PW/S LOW...BUT STILL AROUND 1 1/4 INCH. MUCAPES SAT/SUN AFTERNOONS OF 500-1000 J/KG ALSO PROGGED...WITH 850-700 MB LAPSE RATES IN THE VICINITY OF THIS BOUNDARY OF 7.5-8 C/KM. NOT OVERLY DYNAMIC...BUT PROBABLY ENOUGH FOR SOME SMALL SHOWER/STORM CHANCES. THE QUESTION IS WHERE THIS SFC FEATURE WILL BE. NAM AND 09Z SREF ONLY HINT AT SOME QPF ACROSS NORTHERN/NORTHEAST WI SAT NIGHT/SUN...WHILE THE GFS IS DRY. CONSIDERING THE WEAK QPF RESPONSE...AND UNCERTAINTY OF WHERE THIS BOUNDARY COULD LIE...WILL KEEP POPS OUT OF THE FORECAST AREA FOR NOW. SOMETHING TO WATCH FOR THE LATER HALF OF THE WEEKEND THOUGH. PROBABLY WILL SEE A FEW MORE CLOUDS THAN NORMALLY EXPECTED WITH THE HIGH OVERHEAD AS A RESULT. AS FOR THE FOG POTENTIAL...DRIER EASTERLY FLOW TONIGHT IS NOT FAVORABLE FOR FOG FORMATION. HOWEVER...WINDS LOOK LIGHTER COME SAT MORNING...WHICH COULD RESULT IN SOME VALLEY FOG FORMATION. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY MEDIUM RANGE MODEL TRENDS ARE TO CONTINUE TO BUILD IN A 500 MB RIDGE ACROSS THE REGION FOR THE EARLY PART OF NEXT WEEK...WHILE AT THE SFC A HIGH SETTLES ACROSS THE EASTERN GREAT LAKES...GRADUALLY TRANSITIONING OVER THE NEW ENGLAND STATES LATER IN THE WEEK. BY THU...A SOUTHERLY FLOW RETURNS...WITH GOOD MOISTURE RETURN/LOW LEVEL JET INFLUENCE THAT COULD LEAD TO SOME PCPN CHANCES. ONE DIFFERENCE BETWEEN THE GFS AND ECMWF IS THE ECMWF HINTS AT DROPPING A SFC BOUNDARY ACROSS THE REGION MONDAY/MONDAY NIGHT...WHILE THE GFS KEEPS THIS FEATURE FARTHER TO THE EAST. CONSIDERING THAT EVEN WITH THE ECMWF THE SMALL CHANCES WOULD BE MORE NORTH AND EAST...WILL LEAVE THIS PERIOD OF THE FORECAST DRY FOR NOW. && .AVIATION... LAST RIPPLE OF ENERGY ALOFT WILL CONTINUE SCT-NUMEROUS SHRA/TSRA THROUGH THE EVENING HOURS. LACK OF SURFACE FOCUS WILL LEAD TO LOW CONFIDENCE ON IF/WHEN THIS ACTIVITY HITS A TAF SITE. WILL CONTINUE WITH CB MENTION UNTIL STORMS ON RADAR SEEM MORE CERTAIN TO DIRECTLY INFLUENCE TAF SITES. THREATS FROM THESE WILL BE SMALL HAIL AND WIND GUSTS TO 30KT OR SO AS STORMS COLLAPSE. SHOULD SEE GENERAL VFR CONDS OUTSIDE OF THE SHRA/TSRA ACTIVITY...WITH DEEPENING/BUT LIGHT EASTERLY FLOW THROUGH THE NIGHT. SKIES SHOULD CLEAR WITH TIME. UNCERTAIN ABOUT VALLEY FOG POTENTIAL AT KLSE DUE TO STRONG SUBSIDENCE/EASTERLY FLOW WHICH IS A PRETTY DRY FLOW INTO THE OVERNIGHT. IN ADDITION...EASTERLY FLOW MAY TEND TO PUSH ANY FOG AWAY FROM KLSE AIRFIELD...TO WEST SIDE OF MS VLY. HOWEVER...ANY SHRA WILL ADD BOUNDARY LAYER MOISTURE WHICH SHOULD BE TRAPPED UNDER DEEPENING INVERSION THROUGH THE NIGHT. COULD GO EITHER WAY. FOR NOW...WILL PLAY BCFG WITH VFR CONDITIONS AND LET FURTHER TAF ISSUANCES RESOLVE THIS. BINAU && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Aug 14, 2:24 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 224 PM CDT THU AUG 14 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-151000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 224 PM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THROUGH TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MIDDLE EVENING HOURS...MAINLY WEST OF THE MISSISSIPPI RIVER AND INTO EXTREME SOUTHWEST WISCONSIN. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL RANGING IN SIZE FROM PEA TO DIME SIZE...AND WIND GUSTS TO 40 MPH... THOUGH THESE TYPES OF THREATS WILL BE ISOLATED AT BEST. THE MAIN THREATS WITH THESE SCATTERED STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING STRIKES...AND SINCE STORMS WILL BE SLOW MOVING...HEAVY DOWNPOURS WHICH MAY BRING A QUICK INCH OF RAIN IN A HALF HOURS TIME...WITH STREET FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THROUGH THE EARLY EVENING...AND REPORT ANY HAIL OR GUSTY WINDS. ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU
In the hours before
Local storm report, Aug 14, 2:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL ROCHESTER 44.01N 92.48W
08/14/2008 E0.75 INCH OLMSTED MN AMATEUR RADIO
PEA TO DIME SIZED HAIL BEING REPORTED IN ROCHESTER.
COVERING DECK. ALSO 1.50 INCHES OF RAIN.
&&
BINAUThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:28 PM CDT | Areal Flood Advisory | ARX | Olmsted | 43 min |
| Aug 14, 5:06 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.